Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 57, NWS Wichita, KS

July 3, 2019Chautauqua County, Cowley County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 3, 2019, 12:29 AM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 12:29 AM CDT (05:29 UTC)
Expired
Jul 3, 2019, 4:30 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Chautauqua County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WGUS53 KICT 030529
FFWICT
KSC019-035-030930-
/O.NEW.KICT.FF.W.0057.190703T0529Z-190703T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1229 AM CDT Wed Jul 3 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southeastern Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...

* Until 430 AM CDT.

* At 1229 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sedan, Cedar Vale, Peru, Chautauqua, Niotaze and Hale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3730 9652 3730 9596 3701 9597 3700 9674

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:28 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 2, 11:28 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
1128 PM CDT Tue Jul 2 2019

.UPDATE...
Issued at 947 PM CDT Tue Jul 2 2019

Storms continue to fester over portions of southern KS, ahead of a
weak mid level shortwave moving across wrn KS into Central KS. Low
level moisture transport ahead of this shortwave continues to
support the cluster of storms over the Flint Hills/SE KS and south
central KS. Latest RAP shows initial moisture transport waning some
as midnight approaches. So expect the SE KS cluster of storms to
wane as it wanders east.  Another area of storms over south central
KS may maintain itself until after midnight, as it moves into south
central KS for areas along and SW of ICT, as the RAP also shows
another area of moisture transport increasing into southern KS after
midnight. So will keep pops going into the overnight hours for
southern KS.

Ketcham

&&

.SHORT TERM...(This evening through Friday night)
Issued at 236 PM CDT Tue Jul 2 2019

Unstable airmass in weak flow regime with weak capping should
continue to allow for mainly isolated/widely scattered convection
through Friday. Mesoscale vorticity center drifting over western
Kansas this afternoon and other sub-synoptic features will likely
remain foci for loosely organized, slow moving convection. As
previous forecaster alluded to, a gradual increase in the daily
heat is expected with heat indices flirting with advisory criteria
again late in the week. A southward sagging weak cold front by
Friday evening into Friday night may provide a better focus for
scattered storms across the area.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 236 PM CDT Tue Jul 2 2019

Weak migratory perturbations just north of the upper ridge axis
trying to build north again into the central Plains will continue
to ripple east over the meandering surface boundary through the
weekend. So will continue to show modest chance PoPs. The GFS
continues to show a more progressive upper flow regime across the
northern tier of states through early next week which evolves
into eventual troughing over the Upper Midwest into the Great
Lakes by mid-week. If so, this may allow modest cooling just
beyond the seven day forecast.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1127 PM CDT Tue Jul 2 2019

Widely scattered showers/storms continue over portions of
central and southern KS. So will go with a VCTS for the KGBD/KICT
and KCNU tafs.

After 08-09z expect most of the convection to wane or end, as low
level moisture transport wanes or diminishes. Expect VFR conditions
for the next 12 hours after the convection ends,  or until Wed
afternoon.

Could see a repeat of the diurnally driven storm chances for Wed
afternoon.  But will let later taf issuances try to figure out
where. For now will go with a VCTS near KCNU, where chances seem a
little higher, albeit small.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  92  72  93 /  20  20  20  20
Hutchinson      71  93  71  94 /  20  20  20  20
Newton          71  92  71  93 /  20  20  20  20
ElDorado        71  90  71  91 /  20  20  20  20
Winfield-KWLD   70  90  71  91 /  20  20  20  20
Russell         70  94  71  95 /  40  10  20  20
Great Bend      70  93  71  94 /  40  10  20  20
Salina          72  94  73  95 /  20  20  20  20
McPherson       70  93  71  94 /  20  20  20  20
Coffeyville     72  89  72  90 /  20  20  20  20
Chanute         71  90  71  91 /  20  20  20  20
Iola            71  89  71  90 /  20  20  20  20
Parsons-KPPF    71  89  72  90 /  20  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Ketcham
SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:16 PM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 PM CDT Tue Jul 2 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 PM CDT Tue Jul 2 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This evening and tonight

Isolated to widely scattered thunderstorms are expected across the
area. Strong storms will be possible this evening, capable of small
hail and down-burst winds to around 55 mph. Slow movement of some
storms may also result in localized heavy rainfall and minor
lowland flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will remain in the forecast
Wednesday through the upcoming weekend. While the risk for
organized severe storms will remain low, strong storms with gusty
winds, small hail and locally heavy rainfall will be possible.

Heat indices will approach or hover around 100 degrees during the
afternoon hours on Thursday and Friday and may persist into Saturday
afternoon over far southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 2, 10:31 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
1031 PM CDT Tue Jul 2 2019

KSZ069-030415-
Butler KS-
1031 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...

* Until 1115 PM CDT.

* At 1029 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Leon. this storm was nearly stationary.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  El Dorado, Andover, Augusta, Towanda, Benton, Leon, Rosalia, El
  Dorado Airport, Augusta Municipal Airport, El Dorado State Park, El
  Dorado Lake and Santa Fe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3755 9711 3779 9711 3788 9661 3754 9659
TIME...MOT...LOC 0331Z 289DEG 2KT 3772 9687

METZGER
Special weather statement, Jul 2, 11:00 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
1100 PM CDT Tue Jul 2 2019

KSZ093-094-098-030445-
Cowley KS-Chautauqua KS-Elk KS-
1100 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Cowley County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 1145 PM CDT.

* At 1059 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Dexter, or 11 miles west of Cedar Vale...moving northeast at 15
  mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Howard, Cedar Vale, Burden, Dexter, Grenola, Cambridge and Maple
  City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9694 3748 9673 3747 9627 3700 9646
TIME...MOT...LOC 0400Z 219DEG 12KT 3714 9671

METZGER
Special weather statement, Jul 2, 11:02 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
1102 PM CDT Tue Jul 2 2019

KSZ098-099-030445-
Montgomery KS-Chautauqua KS-
1102 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...

* Until 1145 PM CDT.

* At 1059 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Peru, or 7 miles northwest of Caney...moving southeast at 15 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Coffeyville, Caney, Sedan, Dearing, Tyro, Peru, Chautauqua, Havana,
  Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3701 9625 3721 9630 3728 9600 3700 9562
      3700 9624
TIME...MOT...LOC 0402Z 311DEG 14KT 3706 9604

METZGER
Special weather statement, Jul 2, 11:03 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1103 PM CDT Tue Jul 2 2019

KSZ095-096-099-100-030445-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
1103 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Northwestern Labette County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 1145 PM CDT.

* At 1102 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Neodesha...moving southeast at 15 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Parsons, Coffeyville, Independence, Neodesha, Cherryvale, Thayer,
  Dearing, Mound Valley, Elk City, Liberty, Bolton, Sycamore, Lake
  Parsons, Parsons Tri City Airport, Dennis, Elk City Lake, Big Hill
  Lake, Elk City State Park, Independence Airport and Coffeyville
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3726 9597 3726 9596 3753 9561 3737 9525
      3700 9559 3700 9564
TIME...MOT...LOC 0403Z 311DEG 13KT 3734 9568

METZGER
Local storm report, Jul 2, 11:31 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 PM CDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     1 S LATHAM              37.52N 96.64W
07/02/2019                   BUTLER             KS   LAW ENFORCEMENT

            A LARGE TREE WAS KNOCKED DOWN.

&&

BDK
Special weather statement, Jul 2, 11:48 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
1148 PM CDT Tue Jul 2 2019

KSZ093-098-030515-
Cowley KS-Chautauqua KS-
1148 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...

* Until 1215 AM CDT.

* At 1146 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall 6 miles
  west of Cedar Vale...moving northeast at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Cedar Vale and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9644 3700 9683 3730 9662 3730 9613
TIME...MOT...LOC 0448Z 213DEG 12KT 3707 9661

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:00 PM CDTSpecial Weather StatementICTElk30 min
Jul 2, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick30 min
Jul 2, 7:04 PM CDTSpecial Weather StatementICTSumner56 min
Jul 2, 7:19 PM CDTSpecial Weather StatementICTButler56 min
Jul 2, 7:26 PM CDTSevere Thunderstorm WarningICTSumner42 min
Jul 2, 7:55 PM CDTAreal Flood WarningICTSumner4 hr
Jul 2, 8:01 PM CDTAreal Flood WarningICTButler, Cowley16 hr
Jul 2, 8:05 PM CDTSpecial Weather StatementICTMcPherson25 min
Jul 2, 8:07 PM CDTSpecial Weather StatementICTCowley53 min
Jul 2, 8:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner31 min
Jul 2, 8:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 8:37 PM CDTFlash Flood WarningICTButler, Cowley, Elk4 hr
Jul 2, 8:51 PM CDTSpecial Weather StatementICTSaline54 min
Jul 2, 9:10 PM CDTSpecial Weather StatementICTCowley65 min
Jul 2, 10:00 PM CDTSpecial Weather StatementICTChautauqua60 min
Jul 2, 10:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 11:00 PM CDTSpecial Weather StatementICTCowley45 min
Jul 2, 11:02 PM CDTSpecial Weather StatementICTChautauqua43 min
Jul 2, 11:03 PM CDTSpecial Weather StatementICTMontgomery42 min
Jul 2, 11:48 PM CDTSpecial Weather StatementICTChautauqua27 min
Jul 3, 3:25 AM CDTFlash Flood WarningICTMontgomery4 hr
Jul 3, 4:16 AM CDTAreal Flood WarningICTChautauqua, Cowley14 hr
Jul 3, 7:01 AM CDTAreal Flood WarningICTMontgomery6 hr
Jul 3, 7:35 AM CDTFlash Flood WarningICTChautauqua3 hr
Jul 3, 5:21 PM CDTSpecial Weather StatementICTRussell24 min
Jul 3, 5:38 PM CDTSpecial Weather StatementICTRussell22 min
Jul 3, 6:01 PM CDTSpecial Weather StatementICTRussell29 min
Jul 3, 6:18 PM CDTSevere Thunderstorm WarningICTRussell30 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.